H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Rivaroxaban Related Bilateral Adrenal Hemorrhage: A Rare Complications of Direct Oral Anticoagulants – A Case Reports

Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Rare disease, Educational Purpose (only if useful for a systematic review or synthesis)

Marjan Alidoost, Rabail Soomro, Ana Gubeladze, Albert Morabia, Soemiwati Holland, Arif Asif, Mohammad A. Hossain

(Department of Medicine, Jersey Shore University Medical Center, Hackensack Meridian Health, Neptune, NJ, USA)

Am J Case Rep 2019; 20:1607-1611

DOI: 10.12659/AJCR.917780

Published: 2019-11-02


BACKGROUND: Adrenal hemorrhage is an uncommon and under-recognized disorder with a wide array of etiologies ranging from pregnancy to septic shock. It is one of the complications of anticoagulation therapy, including direct anticoagulant medications.
CASE REPORT: Here, we present a case of a 68-year-old female with recent right knee arthroplasty who was on rivaroxaban for deep vein thrombosis (DVT) prophylaxis presented to the emergency department (ED) for severe acute onset abdominal pain, computed tomography (CT) of abdomen and pelvis revealed possible left adrenal hemorrhage that was confirmed with magnetic resonance imaging (MRI). On repeat CT, her unilateral adrenal hemorrhage converted to a bilateral adrenal hemorrhage (BAH) and, as a result, the patient developed adrenal insufficiency.
CONCLUSIONS: An undiagnosed and untreated adrenal hemorrhage can have catastrophic consequences, leading to adrenal insufficiency with potential shock and death. Therefore, it is important for clinicians to have an increased awareness and knowledge about adrenal hemorrhage.

Keywords: adrenal insufficiency, Anticoagulants, Arthroplasty, Replacement, Knee



Back